Hail, Saline
- When
- August 28, 4:17 PM CST
- Where
- Saline County, Gypsum
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.700, -97.417
Radio station KSAL.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 2:00 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT THU AUG 28 2003 FCST FOCUS REMAINS ON THUNDERSTORM CHCS TONIGHT THROUGH SAT. PRIMARY FOCUS IS ON EVOLUTION TONIGHT INTO TOMORROW. WILL LEAN TOWARD AN ETA/GFS SOLUTION FOR PRECIP OVERNIGHT INTO SAT. LATEST WATER VAPOR INDICATED A WEAK MCV ACROSS NE KS WHILE A DIFFUSE 850MB BOUNDARY WAS EVIDENT ACROSS NORTHERN KS ON THE PROFILER NETWORK. THIS BOUNDARY WAS ACTING AS A TRIGGER FOR CONTINUED ELEVATED TSRA TODAY. MEANWHILE, A SUBTLE WAVE MAY BE PRESENT ACROSS EASTERN COLO. WITH ANOTHER ACROSS THE 4 CORNERS. STRONGEST UPPER WAVE WITHIN WESTERLIES REMAINS DISPLACED ACROSS MT/ND. AM UPPER AIR SHOWED A VERY MOIST 850MB LAYER ACROSS THE REGION WITH 12-15C DEWPOINTS. AT THE MOMENT, FORCING FROM PERSISTENT WAA/ISENTROPIC PRESSURE ADVECTION IS DRIVING ELEVATED STORMS WHILE 300-200MB WINDS ARE ALSO DIVERGENT ACROSS THE NORTHERN HALF OF THE STATE. SFC MAP/VIS IMAGERY SUGGESTS THAT CONDS ARE BECOMING MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT THIS EVENING. CYCLONIC SFC FLOW ACROSS THE WESTERN PORTION OF THE CWA IS ENHANCING MASS CONVERGENCE FROM HUT TO SLN WESTWARD. MUCH OF THE CWA NOW MODERATELY/EXTREMELY UNSTABLE WITH 100MB MIXED LAYER CAPES ON THE ORDER OF 2500J/KG. 0-6KM SHEAR ONLY 10-20KTS SO MULTICELLS WITH DOWNBURSTS AND LARGE HAIL GIVEN DIRECTIONAL SHEAR IN THE 850-500MB LAYER. WILL INCLUDE SEVERE WORDING INTO TONIGHT/S FCST WITH BEST CHCS FOR RAIN IN A MONTH OR SO OVERNIGHT AS CONTINUED UPPER DIV SUPPORTS CONVECTION DRIVEN FROM MODEST PRESSURE ADVECTION, SFC-800MB CONVERGENCE, AND PERSISTENT INSTABILITY. FRIDAY, BELIEVE THAT CLOUDS/THUNDERSTORMS WILL LIMIT DAYTIME HEATING TO NEAR OR BELOW GUIDANCE. WILL TRIM HIGHS ACCORDINGLY AND INCREASE RAIN CHCS AS MAIN MID LEVEL CONVERGENT AXIS PASSES ACROSS THE CWA. RAIN CHCS SHOULD PERSIST ACROSS THE SOUTHERN COUNTIES INTO FRIDAY NIGHT/EARLY SAT AS THE INSTABILITY AXIS SHIFTS SOUTH. THE MAIN UPPER TROUGH WILL LAG AND PASS ACROSS THE AREA SAT-SUNDAY HOWEVER AT THIS TIME, THE ETA/GFS SUGGEST THAT THE INSTABILITY AXIS IS SOUTH OF THE CWA. FOR NOW WILL DECREASE POPS BUT KEEP RAIN WORDING IN FOR THE SOUTHERN COUNTIES INTO SAT-SAT NIGHT. FCSTID = 11 ICT 69 79 63 76 / 70 60 40 30 HUT 66 79 61 77 / 70 50 30 20 EWK 68 79 62 78 / 70 60 40 20 EQA 69 78 63 77 / 70 60 40 20 WLD 71 83 65 76 / 50 70 50 40 RSL 63 79 58 76 / 60 30 20 20 GBD 64 79 59 75 / 50 40 30 20 SLN 65 79 61 79 / 60 40 20 10 MPR 67 79 62 78 / 70 60 40 20 CFV 71 82 65 77 / 50 70 50 40 CNU 69 79 65 78 / 50 60 50 20 K88 69 80 65 78 / 60 60 50 20 .ICT... KS...NONE. CO
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 216 PM CDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA IS ALONG AND WEST OF I-35 THROUGH 8 PM. THERE IS ALSO A RISK REGIONWIDE OVERNIGHT. AS A STRONG COLD FRONT MOVES ACROSS THE REGION LATER TONIGHT AND SATURDAY, IT WILL MOVE INTO A MOIST AND UNSTABLE AIRMASS. DESPITE RELATIVELY WEAK WINDS ALOFT, THE DEGREE OF INSTABILITY AND DRY AIR BELOW CLOUD BASE SHOULD PROMOTE A FEW SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE DAMAGING WINDS. SOME DIME TO QUARTER SIZED HAIL IS ALSO POSSIBLE. THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL OVERNIGHT AS THE STORMS BECOME MORE WIDESPREAD OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY. ISOLATED OCCURRENCES OF HAIL AND STRONG WINDS ARE POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. LOCALLY HEAVY RAINFALL WILL BE MORE OF A THREAT IN SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING, ALONG AND WEST OF I-35, AND REGIONWIDE OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON
The Topeka radar (KTWX), 108 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 hail. Local standard time, as filed.
Radio station KSAL.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377949.